Missouri, 2019

Flash Flood and Flood in Missouri, June 26, 2019

June 26, 2019 · NWS PAH · 8 events in 5 counties and zones

Loosely organized clusters of thunderstorms produced isolated damaging winds, flash flooding, and large hail. A mesoscale vorticity center from earlier thunderstorms moved eastward across southern Missouri during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Loosely organized clusters of thunderstorms produced isolated damaging winds, flash flooding, and large hail. A mesoscale vorticity center from earlier thunderstorms moved eastward across southern Missouri during the afternoon. Very warm and moist air in advance of this vorticity center contributed to strong instability, with mixed-layer capes around 3000. Around 25 to 40 knots of westerly flow in the mid levels of the atmosphere was sufficient for loosely organized thunderstorm clusters, a few of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 11:13 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 26, 11:13 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1213 PM CDT Wed Jun 26 2019

.UPDATE...
Issued at 1213 PM CDT Wed Jun 26 2019

The AVIATION section has been updated for the 18Z TAF issuance.

UPDATE Issued at 933 AM CDT Wed Jun 26 2019

An MCV over southwest Missouri this morning will translate
eastward through the day and will likely provide a focus for
afternoon thunderstorm development over southeast Missouri and
southern Illinois. An increase in low and mid-level flow
associated with the MCV may allow for some storm organization,
and with the expected significant surface-based instability,
a few strong to severe storms will be possible. Damaging winds
and large hail will be possible, along with locally heavy
rainfall and lightning. Will update the HWO to reflect the
situation.

&&

.SHORT TERM...(Today through Friday night)
Issued at 150 AM CDT Wed Jun 26 2019

For today through tonight, a subtle mid level wave will move ESE
across the region today, as surface high pressure remains centered
just to our southeast. Enough moisture and instability along with
the wave should result in scattered showers and storms from midday
through early evening, best chances SEMO, southern IL, west KY.
Chances should end tonight with the loss of heating.

PoPs will remain in for Thursday, though slightly lower as H5
heights rise and ridging develops from the Ohio Valley back into the
Central Plains. H7/H4 DPVA should be enough for convection to get
going during the day. Dry Thursday night.

Friday through Friday night looks to be mainly dry. Cannot rule out
very isolated afternoon convection. But a decrease in overall
moisture should limit chances. Temperatures will generally be near
normal for late June. Friday will be on the hot side with highs in
the lower 90s most areas.

.LONG TERM...(Saturday through Tuesday)
Issued at 150 AM CDT Wed Jun 26 2019

An expansive upper level ridge will dominate the weather pattern
across a large portion of the central and southern U.S. from late
this week into early next week. This should act to keep the most
active weather well north of the region. The weakness in the ridge
shown by models yesterday is indicated perhaps a bit further south
today. As a result, it appears more likely that warm mid level
temperatures may effectively inhibit most convective updrafts
through much of the period. An isolated instability driven shower or
thunderstorm cannot be completely ruled out in the heat of each
afternoon. However, that chance (10 percent) appears too low to
mention over the weekend. The chance may begin to increase slightly
over mainly southeast Missouri on Monday, then area wide on Tuesday,
but still not any higher than 20 percent.

Temperatures through the period will be about as seasonable as can
be expected. Daytime highs should average in the lower 90s, with
nighttime lows in the lower 70s. With the humidity forecast, peak
heat indices should climb into the upper 90s to near 100 degrees
each afternoon.

&&

.AVIATION...
Issued at 1213 PM CDT Wed Jun 26 2019

An upper-level disturbance will touch off scattered to numerous
showers and thunderstorms over the western half of the region this
afternoon. They will not be terribly well organized, so will just
go with VCTS at KCGI and KPAH, and VCSH at KMVN. Will amend to add
prevailing TS when and where necessary. The disturbance will
linger over southeast Missouri tonight, and there is a decent
signal for convection straddling 12Z, mainly over KCGI and KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...08
LONG TERM...RJP
AVIATION...DRS
Hazardous weather outlook, Jun 26, 8:43 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
943 AM CDT Wed Jun 26 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
943 AM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon, mainly over
southeast Missouri and southern Illinois. The activity may spread
into southwest Indiana and west Kentucky by early evening. A few
strong to severe storms with damaging winds and large hail will be
possible. Locally heavy rainfall and lightning can be expected
with any thunderstorms this afternoon and evening. The
thunderstorms should dissipate with sunset.

Several points on area rivers remain in flood. Refer to the latest
statements and forecasts for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible across all or part of the area
Thursday, as well as next Monday and Tuesday afternoons. The primary
storm related hazards include locally heavy rain, lighting, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out over southeast Missouri and
southern Illinois this afternoon and evening.

DRS

In the hours before

Special weather statement, Jun 26, 12:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
152 PM CDT Wed Jun 26 2019

MOZ086-100-107>109-261945-
Butler MO-Carter MO-Wayne MO-Bollinger MO-Ripley MO-
152 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOLLINGER...EASTERN
CARTER...RIPLEY...WAYNE AND WESTERN BUTLER COUNTIES UNTIL 245 PM
CDT...

At 151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buckhorn to near Piedmont to near Budapest
to 9 miles northwest of Dalton. Movement was southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. Due to the slow movement of these storms, torrential
rainfall could produce up to one inch of rain within an hour.

Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Greenville, Sam A. Baker State
Park, Lake Wappapello State Park, Naylor, Ellsinore, Williamsville,
Hendrickson, Hunter, Brush Arbor, Lodi, Harviell, Budapest, Gatewood,
Milltown, Oxly, Fairdealing and Shook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near the Current River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3668 9112 3684 9083 3705 9091 3705 9078
      3727 9073 3727 9055 3732 9055 3731 9015
      3733 9014 3731 9011 3697 9031 3667 9041
      3650 9067 3650 9113
TIME...MOT...LOC 1851Z 303DEG 13KT 3738 9032 3718 9060 3680 9075 3652
9127

SMITH

The radar

The Memphis radar (KNQA), 186 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
June 26, 1:15 PM CST
Where
Ripley County, 8 mi N of Briar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.766, -90.970

A tree was blown down on C Highway close to the Carter County line.

Hail, Ripley

When
June 26, 1:40 PM CST
Where
Ripley County, 2 mi WNW of Briar
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.661, -91.003

Flood, Carter

When
June 26, 1:50 PM CST to 8:00 PM CST
Where
Carter County, 2.75 mi SSE of Ellsinore to 2.48 mi ESE of Chilton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.894, -90.730

Four to five inches of water was over the roadway at the intersection of FF Highway and County Road 327. Flooding was reported in Van Buren.

Flash Flood, Ripley

When
June 26, 2:00 PM CST to 7:15 PM CST
Where
Ripley County, 1.74 mi WSW of Doniphan to 1.16 mi NW of Doniphan
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.606, -90.846

Swiftly moving water was observed on streets in Doniphan. The high school and elementary school were both damaged by flooding.

Hail, Cape Girardeau

When
June 26, 4:25 PM CST
Where
Cape Girardeau County, 2.75 mi E of Jackson
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.380, -89.620

Golf ball hail was reported on Interstate 55 at mile marker 102.

Thunderstorm Wind, New Madrid

When
June 26, 4:42 PM CST
Where
New Madrid County, Howardville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.580, -89.580

A tree was down.

Thunderstorm Wind, Mississippi

When
June 26, 4:50 PM CST
Where
Mississippi County, East Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.780, -89.380

Large tree limbs were down in East Prairie.

Thunderstorm Wind, Mississippi

When
June 26, 5:20 PM CST
Where
Mississippi County, 6 mi N of Wyatt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.007, -89.220

A tree fell on Interstate 57 at mile marker 20 near the Mississippi River. The tree was cleared by the Missouri Department of Transportation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828987, 828983, 829163, 829155, 828985, 828989, 829007, 828990.